Stable Set-Valued Integration of Nonlinear Dynamic Systems using Affine Set Parameterizations


  • B. Houska, M.E. Villanueva, B. Chachuat


  • SIAM Journal on Numerical Analysis,
    Volume 53(5), pages: 2307-2328, 2015.


Many set-valued integration algorithms for parametric ordinary differential equations (ODEs) implement a combination of Taylor series expansion with either interval arithmetic or Taylor model arithmetic. Due to the wrapping effect, the diameter of the solution-set enclosures computed with these algorithms typically diverges to infinity on finite integration horizons, even though the ODE trajectories themselves may be asymptotically stable. This paper starts by describing a new discretized set-valued integration algorithm that uses a predictor-validation approach to propagate generic affine set-parameterizations, whose images are guaranteed to enclose the ODE solution set. Sufficient conditions are then derived for this algorithm to be locally asymptotically stable, in the sense that the computed enclosures are guaranteed to remain stable on infinite time horizons when applied to a dynamic system in the neighborhood of a locally asymptotically stable periodic orbit (or equilibrium point). The key requirement here is quadratic Hausdorff convergence of function extensions in the chosen affine set-parameterization, which is proved to be the case for instance for Taylor models with ellipsoidal remainders. These stability properties are illustrated with the case study of a cubic oscillator system.



author = {B. Houska and M.E. Villanueva and B. Chachuat},
title = {Stable Set-Valued Integration of Nonlinear Dynamic Systems using Affine Set Parameterizations},
journal = {SIAM Journal on Numerical Analysis},
year = {2015},
volume = {53},
number = {5},
pages = {2307–2328}